At least three Houston teens have been hospitalized with serious lung illnesses following use of e-cigarettes, the Houston Health Department confirms. The hospitalizations all occurred within the past month and fit the profile of a multistate outbreak of severe pulmonary disease associated with the use of e-cigarette products.
“This is a very serious outbreak and I urge all parents to check with their children to make sure they are not using e-cigarette products. Adults should also stop using the products,” said Dr. David Persse, local health authority for the Houston Health Department and EMS medical director. “These illnesses are life-threatening, even for healthy young people who may not regularly use these products.”
Two of the Houston patients have been discharged from the hospital. Privacy laws prohibit the health department from providing specific information about the patients.
“These three people are just those we’ve confirmed so far,” Dr. Persse continued. “We’ll very likely find other cases and, unfortunately, there will probably be new cases until the cause is identified.”
According to the Centers for Disease Control and Prevention, there have been more than 450 suspected cases nationally and several deaths.
CDC, U.S. Food and Drug Administration and state and local health officials are investigating but have not yet identified any specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain THC, but others have reported only vaping nicotine.
Federal authorities have urged people not to use e-cigarettes while the investigation is underway. Those who do use the devices should not buy the products on the street or on the internet. E-cigarettes associated with the added products are thought to have been contaminated by chemicals that cause lung damage.
Patients in this investigation have reported symptoms including cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fatigue, fever and weight loss. People experiencing such symptoms, especially e-cigarette users, should seek medical attention.